Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 253, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 7:58 PM EDT for 7 counties in Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 31, 2012, 8:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Jefferson County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 8 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:15 PM EDT | TSTM WND DMG | Bybee, TN | DISPATCH REPORTED MULTIPLE TREES DOWN IN THE BYBEE AREA. |
| Jul 31, 8:25 PM EDT | TSTM WND DMG | 3 Ne Dandridge, TN | DISPATCH REPORTED A TREE DOWN ON OAK GROVE ROAD. |
| Jul 31, 8:35 PM EDT | TSTM WND DMG | Newport, TN | DISPATCH REPORTED MULTIPLE TREES DOWN IN THE NEWPORT AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS54 KMRX 312358
SVRMRX
TNC025-029-057-059-089-093-173-010030-
/O.NEW.KMRX.SV.W.0253.120731T2358Z-120801T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
COCKE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
EASTERN KNOX COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
* UNTIL 830 PM EDT
* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BOWING LINE OF SEVERE THUNDERSTORMS 7 MILES NORTHEAST OF WHITE
PINE...OR 8 MILES SOUTHEAST OF MORRISTOWN...AND MOVING SOUTH AT 25
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DANDRIDGE...NEWPORT...PARROTTSVILLE...BYBEE AND CANEY BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3619 8346 3616 8345 3614 8329 3608 8323
3612 8325 3612 8322 3615 8322 3613 8317
3618 8318 3627 8291 3597 8296 3595 8327
3623 8389 3641 8376
TIME...MOT...LOC 2357Z 338DEG 23KT 3612 8317
$$2 follow-up statements
040
WWUS54 KMRX 010014
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT TUE JUL 31 2012
TNC025-029-057-059-089-093-173-010030-
/O.CON.KMRX.SV.W.0253.000000T0000Z-120801T0030Z/
UNION TN-CLAIBORNE TN-GRAINGER TN-JEFFERSON TN-KNOX TN-COCKE TN-
GREENE TN-
814 PM EDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GREENE...COCKE...EASTERN KNOX...JEFFERSON...GRAINGER...CLAIBORNE
AND UNION COUNTIES...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A BOWING SEGMENT OF SEVERE THUNDERSTORMS. THE STORMS WERE
LOCATED NEAR A LUTTRELL TO JEFFERSON CITY TO BYBEE LINE...MOVING
SOUTH AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
NEWPORT...PARROTTSVILLE AND CANEY BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3619 8346 3616 8345 3614 8329 3608 8323
3612 8325 3612 8322 3615 8322 3613 8317
3618 8318 3627 8291 3597 8296 3595 8327
3623 8389 3641 8376
TIME...MOT...LOC 0012Z 338DEG 23KT 3601 8323
$$698
WWUS54 KMRX 010031
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT TUE JUL 31 2012
TNC025-029-057-059-089-093-173-010040-
/O.EXP.KMRX.SV.W.0253.000000T0000Z-120801T0030Z/
UNION TN-CLAIBORNE TN-GRAINGER TN-JEFFERSON TN-KNOX TN-COCKE TN-
GREENE TN-
831 PM EDT TUE JUL 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREENE...COCKE...EASTERN
KNOX...JEFFERSON...GRAINGER...CLAIBORNE AND UNION COUNTIES HAS
EXPIRED...
THE STRONGER STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3619 8346 3616 8345 3614 8329 3608 8323
3612 8325 3612 8322 3615 8322 3613 8317
3618 8318 3627 8291 3597 8296 3595 8327
3623 8389 3641 8376
TIME...MOT...LOC 0030Z 338DEG 23KT 3590 8318
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:31 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 31, 7:31 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 731 PM EDT TUE JUL 31 2012 .AVIATION...STRONG TO SEVERE STORMS WILL PASS SE ACROSS TRI FOR AT LEAST THE NEXT 1 TO 2 HOURS...WITH GUSTY WINDS/SMALL HAIL AND HEAVY RAINS POSSIBLE. TOOK CONDITIONS DOWN TO MVFR WITH THIS ACTIVITY. OTHERWISE...NOT ENOUGH TSRA NEAR TYS FOR NOW...SO JUST BRIEF MVFR OVERNIGHT DUE TO FOG. A DEVELOPING TSRA NNE OF CHA COULD PASS NEAR THE AIRPORT...IF NOT THEN JUST BRIEF MVFR THERE ALSO DUE TO FOG. IFR CONDITIONS ARE A GOOD BET FOR TRI BEFORE DAYBREAK...AS IN THE PREVIOUS 18Z TAF PACKAGE. POP UP STORMS POSSIBLE AGAIN WEDNESDAY AFTERNOON...BUT LIKELIHOOD IS LOW NEAR OUR TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 95 68 94 70 / 20 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 92 64 91 66 / 20 10 10 10 10 OAK RIDGE, TN 69 92 64 92 63 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 61 89 58 88 59 / 20 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1214 PM EDT TUE JUL 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011600- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING. GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING LOCALIZED FLOODING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
In the hours before
Local storm report, Jul 31, 6:37 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 ESE WISE 36.97N 82.56W
07/31/2012 WISE VA 911 CALL CENTER
DIPATCH REPORTED A TREE DOWN OFF DARDEN DRIVE.
&&
KGUILLETLocal storm report, Jul 31, 6:48 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED MULTIPLE TREES DOWN IN THE PENNINGTON
GAP AREA.
&&
KGUILLETLocal storm report, Jul 31, 7:01 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 ENE JONESVILLE 36.70N 83.08W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.
&&
KGUILLETLocal storm report, Jul 31, 7:03 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 1 ENE PENNINGTON GAP 36.77N 83.01W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN OFF BIG HILL ROAD.
&&
KGUILLETLocal storm report, Jul 31, 7:05 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 WNW JONESVILLE 36.70N 83.15W
07/31/2012 LEE VA 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN OFF CAMPGROUND ROAD.
&&
KGUILLETLocal storm report, Jul 31, 7:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
742 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
07/31/2012 CLAIBORNE TN 911 CALL CENTER
DISPATCH REPORTED A TREE DOWN IN TAZEWELL.
&&
KGUILLETThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:52 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 53 min |
| Jul 31, 6:42 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 48 min |
| Jul 31, 6:24 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 36 min |
| Jul 31, 6:47 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 28 min |
| Jul 31, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 24 min |
| Jul 31, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 33 min |
| Jul 31, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 28 min |
| Jul 31, 7:22 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Jul 31, 7:36 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins | 24 min |
| Jul 31, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.